Alert archive / Montana / Tornado Warnings in 1999

Tornado Warning 2, NWS Glasgow, MT

June 21, 1999Phillips County, Valley County, Montana

NWS Glasgow, MT issued this tornado warning at Jun 21, 1999, 7:40 PM MDT for Phillips County, Valley County, Montana. It was in force for 65 min. 9 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 21, 1999, 7:40 PM MDT (01:40 UTC)
Expired
Jun 21, 1999, 8:45 PM MDT
In force
65 min
Issued by
NWS Glasgow, MT
Area
Whole counties

Counties Phillips County, MT, Valley County, MT

What was reported inside it

TimeReportWhereRemark
Jun 21, 7:43 PM MDTTornado F0Saco, MT
Jun 21, 7:45 PM MDTThunderstorm Wind 65Tampico, MT
Jun 21, 7:45 PM MDTThunderstorm Wind 58Glasgow, MT
Jun 21, 7:45 PM MDTTornado F0Glasgow, MT
Jun 21, 7:46 PM MDTThunderstorm Wind 80Vandalia, MT
Jun 21, 8:20 PM MDTThunderstorm Wind 70Opheim, MT
Jun 21, 8:20 PM MDTThunderstorm Wind 70Oswego, MT
Jun 21, 8:28 PM MDTThunderstorm Wind 52Opheim, MT
Jun 21, 8:30 PM MDTTornado F1Opheim, MT

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 21, 5:30 PM MDTTornado WatchSPC6 hr

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 1.7 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 1999-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2240 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 1999-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2240 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
2482 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

464 
WFUS1 KGGW 220143
TORGGW

MTC071-105-220245-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE GLASGOW MT
740 PM MDT MON JUN 21 1999

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

* TORNADO WARNING FOR...
  EASTERN PHILLIPS COUNTY IN NORTH CENTRAL MONTANA
  VALLEY COUNTY IN NORTHEASTERN MONTANA

* UNTIL 845 PM MDT

* AT 739 PM MDT... GLASGOW DOPPLER RADAR AND STORM SPOTTER REPORTS
  INDICATED A TORNADO 3 MILES SOUTH OF BEAVERTON... MOVING
  NORTHEAST AT 35 MPH.

* THIS STORM CAN BE EXPECTED NEAR... HINSDALE BY 747 PM MDT.

GO TO THE BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR

JAMBA


&

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this tornado warning went out at Jun 21, 2:20 PM MDT, 5 hours 20 minutes earlier.

Area forecast discussion, Jun 21, 2:20 PM MDT, 5 hours 20 minutes before
NORTHEAST MONTANA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
220 PM MDT MON JUN 21 1999

18Z SURFACE ANALYSIS INDICATED A COLD FRONT WEST OF A KHVR-KGTF-KHLN
LINE WITH A SURFACE TROUGH WEST OF KGGW-KJDN LINE. 18Z SPECIAL KGGW
RAOB INDICATED A LIFTED INDEX OF -9 AND CAPE OF 2400 J/KG. MODIFIED
SOUNDING FOR TEMPERATURES IN THE LOWER 90S YIELDS LIS OF -12 AND
CAPES AROUND 4000 J/KG. DEWPOINTS ACROSS THE FORECAST AREA RANGE
FROM THE MID TO UPPER 60S. EXPECT CONVECTION TO FIRE ALONG AND AHEAD
OF THE SURFACE TROUGH THIS AFTERNOON AND MOVE ACROSS THE FORECAST
AREA OVERNIGHT. APPROACHING MID-LEVEL SHORTWAVE WILL INCREASE MID
LEVEL WINDS ALLOWING SUPERCELL DEVELOPMENT...AND POSSIBLY MCS
DEVELOPMENT AS THE CONVECTION MOVES INTO THE DAKOTAS TONIGHT. WET
BULB ZERO HEIGHTS AROUND 7500 AGL WILL AGAIN RESULT IN THE POTENTAIL
FOR LARGE HAIL. STORM RELATIVE HELICITIES SUGGEST SUPERCELL
DEVLOPMENT WITH ISOLATED TORNADOES POSSIBLE.

UPPER LEVEL TROUGH MOVES THROUGH THE AREA OVERNIGHT. WILL INCLUDE
ISOLTED POPS EARLY TOMORROW...THEN PARTLY CLOUDY DURING THE DAY AS
DOWNSLOPE CONDITIONS TAKE OVER THROUGH WEDNESDAY.  WATERHOUSE

GGW 6211 060/075/053/082
GDV 6211 062/076/056/084

CCF
GGW BB 060/075 053/082 053 99621

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 6:12 PM MDTSevere Thunderstorm WarningGGWPetroleum63 min
Jun 21, 6:32 PM MDTSevere Thunderstorm WarningGGWGarfield63 min
Jun 21, 6:38 PM MDTSevere Thunderstorm WarningGGWPhillips62 min
Jun 21, 6:51 PM MDTSevere Thunderstorm WarningGGWValley59 min
Jun 21, 6:56 PM MDTSevere Thunderstorm WarningGGWMcCone64 min
Jun 21, 7:01 PM MDTSevere Thunderstorm WarningGGWPrairie64 min
Jun 21, 7:17 PM MDTSevere Thunderstorm WarningGGWPhillips63 min
Jun 21, 7:52 PM MDTSevere Thunderstorm WarningGGWDaniels, Roosevelt63 min
Jun 21, 8:28 PM MDTTornado WarningGGWRoosevelt62 min
Jun 21, 8:30 PM MDTSevere Thunderstorm WarningGGWMcCone, Richland60 min
Jun 21, 8:44 PM MDTSevere Thunderstorm WarningGGWSheridan61 min
Jun 21, 8:55 PM MDTSevere Thunderstorm WarningGGWDaniels35 min

Nearby

Tornado Warnings in Montana, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.